Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

July 12, 2017Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 12, 2017, 12:21 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 12:21 PM MST (19:21 UTC)
Expired
Jul 12, 2017, 1:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 99 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS85 KTWC 121921
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1221 PM MST WED JUL 12 2017
 
AZZ508-512-122000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1221 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 100 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm 4 
miles east of Elfrida, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elfrida and McNeal. 

LAT...LON 3175 10952 3157 10955 3157 10978 3180 10969
TIME...MOT...LOC 1919Z 099DEG 10KT 3168 10963 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 12, 9:55 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 9:55 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 AM MST Wed Jul 12 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms into the middle of next week. Some thunderstorms will
produce locally heavy rainfall. Daily high temperatures will mostly
be close to seasonal normals.

&&

.DISCUSSION...The showers that occurred across the southern parts
of Cochise county earlier this morning have all pushed south into
Sonora. The 500 mb chart this morning showed two upper high centers,
one over SW AZ and the other over nrn NM. And its wet out there with
precipitable water values in the 1.40" to 1.75" range. The Tucson
sounding did show a pretty good inversion above 500 mb which
hopefully will be eroded by this afternoon.

Overall, after a convective down Tuesday, conditions have recovered
for an active afternoon and evening across SE AZ. Steering flow out
of the NE decent enough to move storms off the higher terrain. Main
threat from storms today will be heavy rain and localized severe
wind gusts.

&&

.AVIATION...Valid thru 13/18Z.
Scattered -TSRA/-SHRA will be developing mainly from KTUS vicinity
east and south this afternoon and evening. Brief gusts near 45 kts
with the strongest TSRA. Otherwise, VFR conditions with surface wind
variable in direction less than 12 kts this morning, then swly to
nwly 8-18 kts and gusts to 25 kts this afternoon and early this
evening before dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail into the middle of next week. Expect brief strong,
gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal normals
this week and increased moisture will result in moderate relative
humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 12, 12:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1221 PM MST WED JUL 12 2017

AZZ508-512-122000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1221 PM MST WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 100 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles east of Elfrida, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elfrida and McNeal.

LAT...LON 3175 10952 3157 10955 3157 10978 3180 10969
TIME...MOT...LOC 1919Z 099DEG 10KT 3168 10963

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:27 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jul 12, 2:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz35 min
Jul 12, 2:44 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 12, 3:33 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 12, 4:18 PM MSTSpecial Weather StatementTWCGraham57 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.